Tennessee, 2014

Flash Flooding in Tennessee, August 9, 2014

August 9, 2014 · NWS OHX · 3 events in 3 counties and zones

Scattered slow-moving thunderstorms affected much of Middle Tennessee during the afternoon and evening hours on August 9. A few reports of flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered slow-moving thunderstorms affected much of Middle Tennessee during the afternoon and evening hours on August 9. A few reports of flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 9, 3:31 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 9, 3:31 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SAT AUG 9 2014

.DISCUSSION...
EXPECT THE SCATTERED THUNDERSTORM AND SHOWER ACTIVITY THAT IS
STILL ONGOING TO DECREASE THIS EVENING AS THE AIR MASS OVER MIDDLE
TENNESSEE STABILIZES. SHOWERS THAT DO DEVELOP WILL CONTINUE TO BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS. BY MIDNIGHT ONLY A SLIGHT
CHANCE OF ANY SHOWERS ACROSS THE AREA. LIGHT WINDS AND MOIST WARM
AIR AT THE SURFACE WILL ALLOW FOR SOME PATCHY FOG TO DEVELOP LATE
TONIGHT/EARLY SUNDAY MORNING. POPS INCREASE ONCE AGAIN ON SUNDAY
AS WEAK NW FLOW CONTINUES...LESS CHANCE OF PRECIP TOMORROW THAN THERE
WAS TODAY. THE BEST CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT
WILL BE OVER THE EASTERN HALF OF MIDDLE TENNESSEE.

AN UPPER TROUGH WILL DEVELOP AND DEEPEN OVER THE EASTERN U.S
DURING THE FIRST PART OF THE WORK WEEK BRINGING A WEAK COLD FRONT
THROUGH OUR AREA ON MONDAY AFTERNOON OR EVENING. DECENT CAPE
VALUES AND HELICITIES COULD BE ENOUGH FOR SOME STRONG STORMS TO
DEVELOP MONDAY EVENING WITH THE HELP OF THE FRONTAL PASSAGE. PWAT
VALUES REMAIN AROUND 1.8 TO 2 INCHES DURING THE DAY WHICH MAY LEAD
TO HEAVY DOWNPOURS WITH LOCALIZED PONDING OF WATER POSSIBLE MONDAY
AFTERNOON AND EVENING. CONDITIONS DRY OUT AS THE UPPER TROUGH
MOVES EAST TUESDAY THROUGH FRIDAY. TEMPERATURES WILL BE SLIGHTLY
COOLER...UPPER 80S...TUESDAY THROUGH THURSDAY. ANOTHER CHANCE OF
SHOWERS AND STORMS ENTERS THE FORECAST ON FRIDAY AND SATURDAY AS
WARM MOIST SOUTHERLY FLOW RETURNS TO THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  89  72  90 /  40  30  20  50
CLARKSVILLE    70  89  69  89 /  20  30  20  50
CROSSVILLE     69  80  67  81 /  40  50  40  50
COLUMBIA       72  88  72  88 /  40  30  20  50
LAWRENCEBURG   71  87  71  87 /  40  30  20  50
WAVERLY        71  89  70  89 /  20  30  20  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Aug 9, 4:09 AM CST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT SAT AUG 9 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
509 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

MOIST AND UNSTABLE CONDITIONS MAY RESULT IN A FEW STRONG
THUNDERSTORMS TODAY AND TONIGHT. ALSO, PONDING OF WATER ON ROADS IS
POSSIBLE DURING HEAVIER DOWNPOURS. HOWEVER, NO WIDESPREAD SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POSSIBILITY OF STRONG THUNDERSTORMS WILL EXTEND THROUGH TUESDAY,
BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 9, 4:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
546 PM CDT SAT AUG 9 2014

TNZ027-028-059-062-092330-
DAVIDSON-RUTHERFORD-WILLIAMSON-WILSON-
546 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD...
WILLIAMSON AND WILSON COUNTIES...

AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTIOCH...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE OAK HILL...ANTIOCH...PERCY PRIEST
LAKE...NOLENSVILLE...RURAL HILL...LA VERGNE AND SMYRNA.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3605 8632 3583 8647 3604 8683 3620 8670

07

The radar

The Knoxville radar (KMRX), 139 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fentress

When
August 9, 5:30 PM CST to 8:00 PM CST
Where
Fentress County, 2.26 mi S of Jamestown to 2.18 mi NNE of Jamestown Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.398, -84.926

Heavy rain resulted in flooding along Alf Threet Road and Taylor Place Road south of Jamestown with water flowing across the roadways.

Flash Flood, Davidson

When
August 9, 6:00 PM CST to 9:00 PM CST
Where
Davidson County, 0.39 mi NNW of Woodbine to 1.09 mi S of Glencliff
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.125, -86.723

Heavy rainfall resulted in flooding along several areas of Murfreesboro Road in southeast Nashville, including at Murfreesboro Road and Briley Parkway where a water rescue was conducted.

Flash Flood, Cannon

When
August 9, 7:00 PM CST to 9:00 PM CST
Where
Cannon County, 0.55 mi NW of Woodbury to 1.62 mi SSW of Woodbury
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.835, -86.088

Heavy rainfall resulted in flooding around Woodbury forcing the closure of three roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534047, 534046, 534048.